Alert archive / Iowa / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS Des Moines, IA

July 14, 2020Dallas County, Jasper County, Polk County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 14, 2020, 7:56 PM CDT for Dallas County, Jasper County, Polk County, Iowa. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2020, 7:56 PM CDT (00:56 UTC)
Expired
Jul 14, 2020, 10:26 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, IA, Jasper County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 32 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:23 PM CDTHEAVY RAIN 22 Sw Ankeny, IAESTIMATED.
Jul 14, 8:24 PM CDTHEAVY RAIN 2.22 Ese Johnston, IA.
Jul 14, 8:24 PM CDTHEAVY RAIN 2.22 Ese Johnston, IA
Jul 14, 8:27 PM CDTHEAVY RAIN 3.62 W Johnston, IA
Jul 14, 9:18 PM CDTHEAVY RAIN 3.411 Wsw Johnston, IAPERSONAL WEATHER STATION - STORM TOTAL PRECIPITATION THUS FAR.
Jul 14, 9:21 PM CDTHEAVY RAIN 3.123 Wnw Ankeny, IAPERSONAL WEATHER STATION - STORM TOTAL RAINFALL THUS FAR.
Jul 14, 10:30 PM CDTHEAVY RAIN 2.712 Ssw Polk City, IAAT NWS OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

473 
WGUS53 KDMX 150056
FFWDMX
IAC049-099-153-150400-
/O.NEW.KDMX.FF.W.0006.200715T0056Z-200715T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
756 PM CDT Tue Jul 14 2020

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Polk County in central Iowa...
  Western Jasper County in central Iowa...
  Southeastern Dallas County in central Iowa...

* Until 1100 PM CDT.

* At 755 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
  Newton, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Windsor
  Heights, Carlisle, Bondurant, Polk City, Saylorville,
  Mitchellville, Colfax and Monroe.

This includes the following highways...
 Interstate 35 between mile markers 67 and 72, and between mile
markers 87 and 101.
 Interstate 80 between mile markers 112 and 165.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4151 9333 4148 9334 4150 9335 4149 9340
      4151 9342 4150 9401 4186 9371 4186 9306
      4151 9305

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

Fowle
2 follow-up statements
156 
WGUS73 KDMX 150206
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
906 PM CDT Tue Jul 14 2020

IAC049-099-153-150400-
/O.CON.KDMX.FF.W.0006.000000T0000Z-200715T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk IA-Jasper IA-Dallas IA-
906 PM CDT Tue Jul 14 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
POLK...WESTERN JASPER AND SOUTHEASTERN DALLAS COUNTIES...

At 903 PM CDT, Doppler radar indicated the thunderstorms producing 
the heavy rainfall are now exiting the warned area. One to three 
inches of rain have fallen. However, some roadways especially in 
poorly drained areas will likely remain flooded. Some creeks and 
streams may continue to rise. Water should begin to recede over the 
next hour or so.  

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Newton, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Windsor
Heights, Carlisle, Bondurant, Polk City, Saylorville, Mitchellville,
Colfax and Monroe.

This includes the following highways...
 Interstate 35 between mile markers 67 and 72, and between mile
markers 87 and 101.
 Interstate 80 between mile markers 112 and 165.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4151 9333 4148 9334 4150 9335 4149 9340
      4151 9342 4150 9401 4186 9371 4186 9306
      4151 9305

FLASH FLOOD...RADAR INDICATED

$$

Fowle
945 
WGUS73 KDMX 150326
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1026 PM CDT Tue Jul 14 2020

IAC049-099-153-150335-
/O.CAN.KDMX.FF.W.0006.000000T0000Z-200715T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk IA-Jasper IA-Dallas IA-
1026 PM CDT Tue Jul 14 2020

...THE FLASH FLOOD WARNING FOR POLK...WESTERN JASPER AND SOUTHEASTERN
DALLAS COUNTIES IS CANCELLED...

The heavy rain has pushed southeast of the area. Flood waters will 
continue to recede over the next few hours. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.  Additional rainfall is possible later tonight into 
Wednesday.

LAT...LON 4151 9333 4148 9334 4150 9335 4149 9340
      4151 9342 4150 9401 4186 9371 4186 9306
      4151 9305

$$

Fowle

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:44 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 14, 6:44 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
644 PM CDT Tue Jul 14 2020

...Updated 00z Aviation...

.DISCUSSION.../Tonight through Tuesday/
Issued at 221 PM CDT Tue Jul 14 2020

Main challenge through the current forecast period is
thunderstorm/rain potential through the next 24 hours, followed by
temperatures this weekend as heat and humidity combine to produce
uncomfortable conditions. At 19z a longwave trough was seen on
GOES water vapor imagery encompassing the northern two-thirds of
the conus. An embedded mid-level shortwave and accompanying speed
max will provide kinematic support for ascent as it overspreads a
cold front slowly nudging through portions of western Iowa. The
atmosphere ahead of the front has become quite humid and unstable,
although some weak capping still exists and has likely been aided
by a departing zone of differential negative vorticity advection
aloft. Soundings show the cap completely eroding by late afternoon
or early evening, giving way to scattered to widespread
convective initiation 1) along the frontal axis and/or 2) weak
moisture convergence zone from southwest into central Iowa. Hi-res
models today have struggled to pin down a favored initiation
time, but latest satellite/mesoanalysis trends seem to favor the
later guidance which could push initiation to after 22z.
Effective layer shear around 30 kts and ample instability will
support a window for strong to severe storms. Latest SPC SSCRAM
output signals an elevated threat for strong wind gusts and a
lower potential for large hail and tornadoes.

Favorable lower/upper jet dynamics support shower and thunderstorm
activity overnight into Wednesday morning, mainly near and south
of the slowly sagging cold front. It is looking likely that a
sizable portion of the forecast area will see needed rainfall, and
may be heavy at times given PWATS around 2" and deep warm cloud
depths. HREF LPMM has a widespread 1-3" of rain across much of
central into south central Iowa. A few hi- res solutions have
consistently shown a precip max of 3-5+", so would not be
surprised to see some higher reports by Wednesday morning. Dry
antecedent conditions and low streamflows give us a high capacity
for rainfall at the moment, but flash flood concerns may arise
should the heaviest rainfall amounts occur in metro areas.

Rainfall chances begin to recede Wednesday afternoon and
conditions dry out by the evening into Wednesday night. Thursday
looks quiet and dry with seasonable temps as a surface high
pressure center tracks through the state. Warm air advection
returns in earnest with the southerly winds on the backside of the
departing high. A few storms are possible Friday night, although
the focus may stay north of the area into MN. The hottest day of
the period will be Saturday as 850mb temps push to near 24C. A
southwesterly wind direction is climatologically favorable for
temperatures exceeding guidance, so the forecast remains at the
upper end of the guidance envelope with highs in the mid 90s.
Humidity will also be elevated, but the extent may depend on how
much rain is realized in the near term which could promote more
crop evapotranspiration. Regardless, the temp/dewpoint combo may
be enough to push peak heat indicies near or above advisory
criteria of 105. Another shortwave trough dampens the hot ridge by
later Sunday or Monday, with showers and thunderstorms and
temperature relief possible along an attendant cold front slowly
dropping into the state.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 640 PM CDT Tue Jul 14 2020

A couple of rounds of thunderstorms are expected to move across
Iowa this evening and overnight. During the thunderstorms, CIGs
should remain at MVFR. Visibility could drop down to less than 3
miles in some spots, but hard to pinpoint that for the TAFs. After
the thunderstorms, stratiform rain showers will likely trail,
leaving behind low stratus clouds. This will likely lead to IFR
conditions Wednesday early in the afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Krull
Hazardous weather outlook, Jul 14, 4:45 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
445 PM CDT Tue Jul 14 2020

IAZ004>007-015-016-023-024-033-044-152145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-
Humboldt-Sac-Crawford-
445 PM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a slight risk of severe weather this evening into
tonight, especially towards the center of the state. Damaging
winds and hail are the main threats. Heavy rainfall is also a
threat, which may lead to localized flooding and flash flooding
should the heavy rainfall occur over a metro area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected central to southeast Wednesday. At
this time there is a marginal risk for severe weather.

Non-severe thunderstorms are possible north Friday morning.

Hot weather conditions are expected this weekend. Heat index
values may be in the 100 to 105 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Rainfall reports
from this evening and tonight are appreciated.

IAZ017-025>028-034>039-045>050-057>062-070>075-081>086-092>097-
152145-
Cerro Gordo-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
445 PM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the area this
evening. Please visit weather.gov/desmoines for details.
Additionally, heavy rainfall is also a threat, which may lead to
localized flooding and flash flooding should the heavy rainfall
occur over a metro area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected central to southeast Wednesday. At
this time there is a marginal risk for severe weather.

Non-severe thunderstorms are possible north Friday morning.

Hot weather conditions are expected this weekend. Heat index
values may be in the 100 to 105 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Rainfall reports
from this evening and tonight are appreciated.

In the hours before

Local storm report, Jul 14, 6:38 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             8 S STANHOPE            42.17N 93.81W
07/14/2020  E1.00 INCH       BOONE              IA   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZED HAIL NORTH OF
            BOONE.

&&
Local storm report, Jul 14, 6:51 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 ESE ELLSWORTH         42.30N 93.53W
07/14/2020  E0.50 INCH       HAMILTON           IA   TRAINED SPOTTER

&&

BF
Local storm report, Jul 14, 7:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             GRIMES                  41.69N 93.80W
07/14/2020  E2.00 INCH       POLK               IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:16 PM CDTSevere Thunderstorm WarningDMXDallas, Polk44 min
Jul 14, 7:22 PM CDTTornado WarningDMXPolk23 min
Jul 14, 7:55 PM CDTSevere Thunderstorm WarningDMXDallas, Polk, Warren50 min
Jul 14, 8:36 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion24 min
Jul 14, 8:40 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Warren35 min
Jul 14, 8:56 PM CDTSevere Thunderstorm WarningDMXJasper, Marion34 min
Jul 14, 9:09 PM CDTSevere Thunderstorm WarningDMXMarion, Warren51 min
Jul 14, 9:20 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion40 min
Jul 14, 9:35 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe40 min
Jul 14, 10:17 PM CDTSpecial Weather StatementDMXLucas, Monroe, Wayne58 min
Jul 14, 11:00 PM CDTSevere Thunderstorm WarningDMXRinggold, Union30 min

Nearby

Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.